Hail, Gentry
- When
- May 29, 4:15 AM CST
- Where
- Gentry County, Albany
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.250, -94.330
A few thunderstorms caused a couple reports of hail, in the afternoon hours of May 29, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A few thunderstorms caused a couple reports of hail, in the afternoon hours of May 29, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 1:50 AM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 AM CDT SUN MAY 29 2011 .DISCUSSION... MULTIPLE LAYERS OF ISENTROPIC ASCENT MATERIALIZING QUICKLY TONIGHT TOWARDS THE SATURATED PERIPHERY OF A STRONG EML ADVECTING NORTHEAST FROM WRN KANSAS/OKLAHOMA. PER MODEL FORECASTS...INITIAL ASCENT APPEARS CENTERED AROUND THE 305K-310K LAYERS COINCIDENT WITH WEAK FRONTOGENETICAL FORCING THROUGH THE H8-H7 LAYER...BUT SHOULD DEEPEN THROUGH THE 315K LAYER WITH TIME TOWARDS SUNRISE...EFFECTIVELY ELIMINATING ANY ELEVATED INHIBITION. OBJECTIVE ANALYSIS INDICATES WINDS IN THESE LAYERS INCREASING OVER THE PAST SEVERAL HOURS...TAPPING SUBSTANTIAL MUCAPES (ON THE ORDER OF 2000-3000 J/KG) AND STEEPENING MIDLEVEL LAPSE RATES FROM THE DOWNSTREAM SOURCE. 0-6KM BULK SHEAR THROUGH THE FORECAST AREA REMAINS AMPLE FOR ORGANIZED ELEVATED SUPERCELL TYPE CONVECTION (AROUND 50 KT)...ALTHOUGH EFFECTIVE SHEAR THROUGH THE LIFTED LAYER (1.5-6 KM) IS SLIGHTLY LESS (IN THE RANGE OF 30-40KT)...ALBEIT STILL SUFFICIENT FOR WELL ORGANIZED UPDRAFTS CAPABLE OF PRODUCING SOME LARGE HAIL. BEST COMBINATION OF INCREASING LAPSE RATES...LIFT...AND ELEVATED INSTABILITY LOOKS TO COME TOGETHER OVER FAR NWRN/NORTH CNTRL MISSOURI SHORTLY BEFORE SUNRISE. ONCE AGAIN...HIGH RESOLUTION CONVECTIVE ALLOWING MODELS (4KM WRF-NMM/WRF-ARW/3 KM HRRR) HAVE CAPTURED THIS GENERAL TREND MOST ACCURATELY...ALTHOUGH AS USUAL HAVE LAGGED WITH THE OVERALL CONVECTIVE INITIATION AND EVOLUTION BY A COUPLE HOURS. EXPECTING THUNDERSTORM ACTIVITY TO LIFT THROUGH MOST OF NRN MISSOURI THROUGH SUNRISE...WITH THE POTENTIAL FOR LARGE HAIL IN THE LARGEST CELLS...WITH FURTHER ASCENT HIGHER IN THE COLUMN (TYPIFIED BY CNTRL NEBRASKA CONVECTION) ENTERING FAR NWRN MISSOURI AND SWEEPING EAST ALONG THE IOWA BORDER SHORTLY AFTER SUNRISE. THERE IS ALSO GOOD AGREEMENT THAT THE WARM FRONT STRUNG SOUTH OF THE OZARK PLATEAU WILL LIFT NORTH THROUGH THE DAY...CLEARING INTO IOWA BY LATE AFTERNOON. RESIDUAL CLOUD COVER MAY HINDER DIURNAL HEATING TO SOME EXTENT ALONG AND NORTH OF THE HIGHWAY 36 CORRIDOR...BUT REGARDLESS THE AIRMASS CHANGE WILL BE QUITE NOTICEABLE GIVEN THE PAST SEVERAL DAYS OF COOL DAMP WEATHER. DEEP SHORTWAVE EJECTING NORTHEAST THROUGH THE CNTRL/NRN HIGH PLAINS MONDAY WILL KEEP THE FORECAST AREA SOLIDLY IN THE CAPPED WARM SECTOR...WITH SUBSTANTIAL SFC PRESSURE FALLS OVER NEBRASKA/SOUTH DAKOTA LOCALLY INCREASING THE PRESSURE GRADIENT AND MIXING A PORTION OF THE H8 SLY 40-50KT SPEED MAX TO THE SFC. CURRENTLY...HAVE PARTS OF NERN KANSAS/FAR NWRN MISSOURI FALLING JUST SHORT OF WIND ADVISORY CRITERIA...FEELING AN INCREASE IN LOW/MID CLOUDS DURING THE AFTERNOON MAY NOT REALIZE THE FULL MIXING POTENTIAL. OTHERWISE...LINEAR TYPE CONVECTIVE SYSTEM SHOULD FORM OVER CNTRL NEBRASKA/NORTH CNTRL KANSAS BY MONDAY EVENING...WITH A DEVELOPING COLD POOL ALLOWING FOR AN EWD PROPAGATION INTO NERN KANSAS/NWRN MISSOURI BY TUESDAY MORNING. WITH LIMITED DYNAMIC SUPPORT...ANY CONVECTIVE SYSTEM SHOULD BE WELL INTO THE DECAYING STAGE BY THE TIME IT REACHES THE CWA...HOWEVER WILL PULL THE REMNANTS OF A WEAK COLD FRONT TOWARDS THE I-70 CORRIDOR BEFORE LOSING DEFINITION BY TUESDAY EVENING. MEDIUM RANGE MODELS ARE IN VERY GOOD AGREEMENT FOR THE MIDWEEK PERIOD THROUGH ALL OF NEXT WEEKEND...SHOWING ANOMALOUSLY STRONG RIDGING RETROGRADING INTO THE SRN PLAINS...THEN ESSENTIALLY SETTING UP SHOP OVER THE MID MISSISSIPPI RIVER VALLEY THROUGH EARLY NEXT WEEK. AS THE RETROGRESSION PROCESS EVOLVES...COULD CONCEIVABLY SEE A MCS CLIP THROUGH FAR NRN/NERN MISSOURI THURSDAY MORNING...HOWEVER MODEL SUPPORT FOR THIS SCENARIO HAS NOT BEEN OVERLY CONSISTENT. WHAT HAS BEEN CONSISTENT IS A FORECAST FOR VERY WARM AND HUMID WEATHER...WITH TEMPERATURES RUNNING SOME 10F-15F ABOVE AVERAGE...AND MINIMAL CHANCES FOR PRECIPITATION AT BEST. LOOKS LIKE THE METEOROLOGICAL SUMMER SEASON WILL START JUST AS ADVERTISED. 21 && .AVIATION... FOR THE 06Z TAFS...ELEVATED WARM AIR ADVECTION HAS BEGUN TO DEVELOP SCATTERED STORMS ACROSS AREAS FROM NEAR EMPORIA KANSAS EAST NORTHEAST THROUGH KANSAS CITY INTO CENTRAL MISSOURI. PREVAILING THUNDERSTORMS AT 07Z IN THE TAFS STILL LOOKS LIKE A DECENT TIME FOR THE ONSET OF THUNDER AT THE TERMINALS. LAST MINUTE AMENDMENTS WILL LIKELY BE NEEDED TO PIN DOWN SPECIFIC TIMING OF THE STORMS. STORMS SHOULD SHIFT NORTH THROUGH THE EARLY MORNING HOURS AS THE WARM AIR ADVECTION AND WARM FRONT BOTH MOVE NORTH CARRYING THE STORMS AWAY FROM THE TERMINALS. MVFR CONDITIONS SHOULD PERSIST THROUGH THE LATE MORNING HOURS...THEN CEILINGS SHOULD LIFT FOR THE AFTERNOON WITH SURFACE WINDS BECOMING RATHER GUSTY IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT ACROSS THE KANSAS-MISSOURI REGION. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 509 AM CDT SUN MAY 29 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 509 AM CDT SUN MAY 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT AREAS ALONG AND NORTH OF THE HIGHWAY 36 CORRIDOR EARLY THIS MORNING...BEFORE MOVING INTO IOWA BY LATE MORNING. SOME OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS. A WARM AND HUMID AIRMASS WILL OVERSPREAD THE OUTLOOK AREA TODAY...WITH AFTERNOON HEAT INDICES REACHING THE LOWER TO MIDDLE 90S...ESPECIALLY ALONG AND SOUTH OF THE HIGHWAY 36 CORRIDOR .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WARM...HUMID...AND BREEZY CONDITIONS WILL CONTINUE ON MONDAY...WITH AFTERNOON HEAT INDICES REACHING THE LOWER 90S. WIND GUSTS MAY REACH 35 MPH FOR LOCATIONS IN EASTERN KANSAS AND FAR WESTERN MISSOURI DURING THE MID AFTERNOON. THUNDERSTORMS MAY BE POSSIBLE OVER NORTHEAST KANSAS AND THE NORTHERN THIRD OF MISSOURI LATE MONDAY NIGHT AND TUESDAY. A FEW DAMAGING WIND GUSTS MAY BE POSSIBLE IN FAR NORTHWEST MISSOURI...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS MAY AFFECT PORTIONS OF FAR NORTH CENTRAL AND NORTHEAST MISSOURI WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE WHETHER ANY OF THESE STORMS WOULD BE SEVERE. HOT AND HUMID WEATHER WILL RETURN TO THE OUTLOOK AREA ON FRIDAY AND SATURDAY...WITH HIGH TEMPERATURES IN THE LOWER AND POSSIBLY MIDDLE 90S...AND AFTERNOON HEAT INDEX READINGS POSSIBLY REACHING THE UPPER 90S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF PERIOD EARLY THIS MORNING ACROSS FAR NORTHERN MISSOURI. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 251 AM CDT SUN MAY 29 2011 MOZ021-022-029-030-290830- CALDWELL MO-CLAY MO-CLINTON MO-RAY MO- 251 AM CDT SUN MAY 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAY...EASTERN CLINTON...NORTHERN CLAY AND SOUTHWESTERN CALDWELL COUNTIES UNTIL 330 AM CDT... AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HOLT...OR NEAR KEARNEY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LAWSON...PLATTSBURG...LATHROP...EXCELSIOR ESTATES...HOLT...POLO... KINGSTON...ELMIRA AND TURNEY. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 25 AND 47. LAT...LON 3968 9444 3964 9396 3932 9410 3937 9453 TIME...MOT...LOC 0752Z 210DEG 17KT 3944 9433 SF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 344 AM CDT SUN MAY 29 2011 MOZ013-014-021>023-290930- CALDWELL MO-CLINTON MO-DAVIESS MO-DE KALB MO-LIVINGSTON MO- 344 AM CDT SUN MAY 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LIVINGSTON...SOUTHEASTERN DEKALB...SOUTHERN DAVIESS...NORTHERN CLINTON AND CALDWELL COUNTIES UNTIL 430 AM CDT... AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PLATTSBURG TO KINGSTON...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HAMILTON...CAMERON...KINGSTON...OSBORN...BRECKENRIDGE...TURNEY... KIDDER...MOORESVILLE...WINSTON AND LOCK SPRINGS. THIS WILL IMPACT I-35 BETWEEN MILE MARKERS 41 AND 64. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3990 9419 3985 9354 3953 9396 3960 9456 TIME...MOT...LOC 0844Z 231DEG 31KT 3962 9445 3963 9403 SF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CDT SUN MAY 29 2011
MOZ004-005-013-014-290945-
DAVIESS MO-DE KALB MO-GENTRY MO-HARRISON MO-
355 AM CDT SUN MAY 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...SOUTHEASTERN
GENTRY...NORTHEASTERN DEKALB AND NORTHWESTERN DAVIESS COUNTIES UNTIL
445 AM CDT...
AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF KING CITY...OR 9 MILES NORTH OF
MAYSVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALBANY...BETHANY...PATTONSBURG...NEW HAMPTON...SANTA ROSA...
DARLINGTON...MCFALL...COFFEY AND MARTINSVILLE.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 72 AND 94.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4019 9382 3989 9421 4005 9460 4039 9423
4039 9421 4040 9421 4041 9421
TIME...MOT...LOC 0855Z 228DEG 29KT 4004 9435
SFSPECIAL WEATHER STATEMENT...CORRECTED FOR HAIL SIZE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
356 AM CDT SUN MAY 29 2011
MOZ004-005-013-014-290945-
DAVIESS MO-DE KALB MO-GENTRY MO-HARRISON MO-
356 AM CDT SUN MAY 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...SOUTHEASTERN
GENTRY...NORTHEASTERN DEKALB AND NORTHWESTERN DAVIESS COUNTIES UNTIL
445 AM CDT...
AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF KING CITY...OR 9 MILES NORTH OF
MAYSVILLE...MOVING NORTHEAST AT 35 MPH.
PENNY TO NICKEL SIZED HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALBANY...BETHANY...PATTONSBURG...NEW HAMPTON...SANTA ROSA...
DARLINGTON...MCFALL...COFFEY AND MARTINSVILLE.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 72 AND 94.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4019 9382 3989 9421 4005 9460 4039 9423
4039 9421 4040 9421 4041 9421
TIME...MOT...LOC 0855Z 228DEG 29KT 4004 9435
SFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT SUN MAY 29 2011
MOZ023-024-032-291015-
CHARITON MO-LINN MO-LIVINGSTON MO-
447 AM CDT SUN MAY 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIVINGSTON...LINN AND
NORTHWESTERN CHARITON COUNTIES IN NORTH CENTRAL MISSOURI UNTIL 515 AM
CDT...
AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MEADVILLE...OR 13 MILES WEST OF
BROOKFIELD...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BROOKFIELD...MARCELINE...LACLEDE...LINNEUS...BUCKLIN...MENDON...
ROTHVILLE...SAINT CATHERINE AND NEW BOSTON.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3959 9327 3962 9328 3962 9354 3988 9345
3997 9285 3972 9285 3970 9286 3970 9285
3957 9285
TIME...MOT...LOC 0947Z 251DEG 38KT 3973 9328
SFSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT SUN MAY 29 2011
MOZ004-005-013-014-291045-
DAVIESS MO-DE KALB MO-GENTRY MO-HARRISON MO-
505 AM CDT SUN MAY 29 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
SOUTHEASTERN GENTRY...NORTHERN DEKALB AND NORTHWESTERN DAVIESS
COUNTIES UNTIL 545 AM CDT...
AT 500 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION STAR...OR 10 MILES NORTHWEST OF
MAYSVILLE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ALBANY...KING CITY...PATTONSBURG...NEW HAMPTON...FAIRPORT...FORD
CITY...DARLINGTON...MCFALL AND COFFEY.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 77 AND 86.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4013 9394 3984 9453 3999 9460 4006 9461
4039 9434
TIME...MOT...LOC 1005Z 225DEG 32KT 3998 9450
SFThe Pleasant Hill radar (KEAX), 160 km away, was scanning. The volume nearest the first event began at 10:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309838, 309839.